Hail, Uinta
- When
- May 8, 3:33 PM MST
- Where
- Uinta County, 3.41 mi WSW of Evanston
- Measured
- 0.88 in hail
- Reported by
- Department of Highways
- Coordinates
- 41.250, -111.040
Nickel-sized hail was reported along Interstate 80 near the Utah/Wyoming border.
A strong thunderstorm formed in far southwest Wyoming on May 8, producing large hail across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A strong thunderstorm formed in far southwest Wyoming on May 8, producing large hail across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 8, 2:15 PM MST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Salt Lake City UT 315 PM MDT Mon May 8 2017 .SYNOPSIS...The low pressure system currently over Baja California will continue to bring unsettled weather to Utah through midweek. High pressure aloft will develop across the region late in the week. && .SHORT TERM (THROUGH 00Z THURSDAY)... Water vapor loop shows a closed low over Baja California with a deformation zone over northern Nevada and southern Idaho. AMDAR 400mb-200mb wind observations reveal a 100kt- 125kt anticyclonic jet from the Gulf of Alaska to over California. GOES/HRRR/12Z KSLC RAOB indicate precipitable water values range from 0.15"-0.25" mountains to 0.50"-0.75" most valleys. For the remainder of today, have about 1000J/kg of CAPE while shear parameter suggests 30-40kts across our eastern zones. While less DCAPE than prior days, strongest storms will be capable of producing strong-severe dry microburts, especially where DCAPE is higher and lapse rates are steeper across the eastern zones. Forcing today should focus from southeast Utah (diffluence aloft) into northwest Utah where it may expand in coverage tonight as it reaches the deformation zone. Storm motion should again be SE to NW. We are in a Marginal Risk for severe weather from SPC. Perhaps this risk extends further south into southeast zones as well based on how the parameters are shaping up. Despite maintaining decent instability overnight Convective Allowing Models are consistent with activity becoming isolated after dark and rapidly diminishing tonight. Kept a mention of isolated to scattered convection due to the environment longer than the models suggest. As the deformation zone begins to slide southeast into northwest Utah tomorrow, convective chances there diminish significantly with warming and drying trend beginning. Across the south expecting the closed low to begin to approach the four corners late tomorrow and tomorrow night. As it does so, expect a significant increase in convective coverage, with forcing between the closed low and approaching deformation zone potentially leading to heavy rainfall. BUFKIT forecast soundings indicate a nearly saturated column, with low LCL, and slow storm motions. Warm cloud layer though was not as high as would like to see. Have increased the flash flood potential for some southern parks Tuesday and Wednesday into the moderate category as well as adding mention of heavy rainfall into the forecast. This band of showers and thunderstorms is expected to remain widespread and heavy at times as it pivots from St George to the Uinta mountains. Salt Lake and the Southern Wasatch Front are on the edge of precipitation chances Tuesday into early Wednesday. Did dry the forecast significantly further north and northwest due to combination of the deformation zone sinking into central Utah, and a northerly pressure gradient ushering in a drier airmass. Band of convection likely to dissipate during the day Wednesday though new diurnal convection will occur south of I-80 due to building instability and residual moisture. Across southern Utah did cool max temperatures, and raise the RH forecast to account for widespread cloud cover and convection. Above 10kft accumulating snowfall is expected across central and southern Utah late tomorrow through Wednesday. Current thinking is 4"-8" for Brian Head and Boulder Summit. .LONG TERM (AFTER 00Z THURSDAY)... Period begins with an upper level low ejecting out of the desert southwest with a ridge axis stretching through northern California and into the northern intermountain region. The GFS and ECMWF are in agreement on kicking the upper low into the southern plains on Thursday although the ECMWF does so a little more quickly. With some lingering moisture over the area there will be the threat for isolated showers and thunderstorms over the higher terrain on Thursday. As airmass dries a bit for Friday coverage should be a little less than on Thursday. As the upper level ridges traverse the Great Basin on Thursday and Friday a warming trend can be expected and Friday's high temperatures should be around ten degrees above normal in many areas. A wave ejecting out of upper level low off of the Pacific Northwest coast pushes a cold front into northeast Nevada on Friday. Ahead of this strong baroclinic zone the mid level flow increases substantially which should make for a windy day on Friday. this is where the GFS and ECMWF begin to diverge a bit as the GFS lifts the wave sharply to the northeast through Idaho which greatly diminishes the eastward push of the cold front. The ECMWF, on the other hand, drives the front through the Wasatch Front. By midday Saturday the GFS has 700 mb temps of +3C to +4C over the central Wasatch Front while the ECMWF has temperatures of -3C to -4C at the same time. Both solutions support that chance of showers and thunderstorms across northern Utah, especially over the higher terrain. The big difference would be with respect to temperatures across northern Utah. The weekend will be cooler than the late week period with the GFS supporting near normal temperatures and the ECMWF indicating below normal temperatures. Given the uncertainty in the evolution of the pattern over the weekend did not make significant changes to the temperatures over the weekend, although did cool them a bit. && .AVIATION... The moist and unstable southeast flow aloft will maintain scattered showers and thunderstorms across the higher terrain mainly to the east of the terminal through this evening. Only looking at a 20 percent chance that any of these storms will drift off the mountains and into the terminal area through 02z. Prevailing winds will be from the northwest, though a 30 percent chance of gusts from the east will exist due to the proximity of the thunderstorm to the east. Showers will linger after 02z, with VFR conditions prevailing through the overnight period. && .FIRE WEATHER... Mixing and transport winds are decreasing into midweek, leaving many areas in the fair to good category. Closed low over Baja is sending moisture into Utah, supplying daily rounds of isolated to scattered showers and thunderstorms through mid week. Todays activity looks to focus from southeast Utah through the Wasatch Front and into the west desert late. The strongest storms will be capable of producing strong gusty/erratic dry microbursts, small hail and lightning. More widespread and heavier showers and thunderstorms are forecast for southern Utah late tomorrow into Wednesday, where it will be cool and moist into midweek. Across the northwest a drying and warming trend will take place during the next several days. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...Rogowski/Dewey LONG TERM...Graham AVIATION...Conger For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous Weather Outlook National Weather Service Salt Lake City UT 252 PM MDT Mon May 8 2017 UTZ001>016-019>021-517-518-WYZ021-091300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 252 PM MDT Mon May 8 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...This Afternoon and Tonight With the recent warm temperatures, water levels in streams and rivers will remain high due to snowmelt. Waters will be cold and swift. Keep children and pets away from this hazard. The South Fork of the Ogden River from Causey Reservoir to Pineview Reservoir has already risen above flood stage. Thunderstorms will remain possible today, mainly across northern and central Utah. The stronger storms and may be accompanied by gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Waters in streams and rivers will be cold and swift through the week. Keep children and pets away from this hazard. The Ogden River from Causey Reservoir to Pineview Reservoir is expected to remain above flood stage through the week. Showers and thunderstorms will continue each day through Thursday mainly across central and southern Utah. Rainfall may be locally heavy across southern Utah. Above 10kft across central and southern Utah accumulating snowfall on the order of 4"-8" is expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. Rogowski/Graham For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Special Weather Statement National Weather Service Salt Lake City UT 302 PM MDT MON MAY 8 2017 UTZ007-009-WYZ021-082130- Wasatch Mountains I-80 North UT-Western Uinta Mountains UT- Southwest Wyoming WY- 302 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICH...EAST CENTRAL MORGAN...NORTHWESTERN SUMMIT AND WEST CENTRAL UINTA COUNTIES UNTIL 330 PM MDT... At 301 PM MDT, National Weather Service doppler radar indicated a strong thunderstorm 11 miles northeast of Coalville...moving north at 20 mph. This storm will likely cross I-80 near Castle Rock Penny size hail and wind gusts up to 50 mph will be possible. Locations impacted include... Evanston, Wahsatch and Castle Rock. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4092 11116 4097 11136 4132 11122 4125 11089 TIME...MOT...LOC 2101Z 201DEG 18KT 4101 11122 NC
Special Weather Statement National Weather Service Salt Lake City UT 312 PM MDT MON MAY 8 2017 UTZ006>008-082200- Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT- Wasatch Mountains I-80 North UT- 312 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SALT LAKE...EAST CENTRAL DAVIS...SOUTHWESTERN MORGAN AND WEST CENTRAL SUMMIT COUNTIES UNTIL 400 PM MDT... At 311 PM MDT, National Weather Service doppler radar indicated a strong thunderstorm near Summit Park, or 13 miles east of Bountiful...moving north at 25 mph. penny size hail and wind gusts up to 50 mph will be possible. Locations impacted include... Morgan, Summit Park, North Snyderville Basin, Portersville, Stoddard, Parleys Summit and Richville. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4074 11148 4072 11174 4105 11184 4110 11155 TIME...MOT...LOC 2111Z 176DEG 20KT 4082 11163 NC
Special Weather Statement
National Weather Service Salt Lake City UT
326 PM MDT MON MAY 8 2017
UTZ007-WYZ021-082200-
Wasatch Mountains I-80 North UT-Southwest Wyoming WY-
326 PM MDT MON MAY 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RICH AND WESTERN UINTA
COUNTIES UNTIL 400 PM MDT...
At 325 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm near Woodruff, or 13 miles south of Randolph...
moving north at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible.
Locations impacted include...
Randolph and Woodruff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4181 11106 4175 11104 4158 11104 4157 11100
4147 11097 4139 11117 4173 11142
TIME...MOT...LOC 2125Z 157DEG 18KT 4149 11110
NCSpecial Weather Statement
National Weather Service Salt Lake City UT
355 PM MDT MON MAY 8 2017
UTZ007-WYZ021-082230-
Wasatch Mountains I-80 North UT-Southwest Wyoming WY-
355 PM MDT MON MAY 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RICH AND
NORTHWESTERN UINTA COUNTIES UNTIL 430 PM MDT...
At 354 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm near Woodruff, or near Randolph...moving north at
15 mph.
Penny size hail and wind gusts up to 50 mph will be possible.
Locations impacted include...
Randolph and Woodruff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4165 11105 4158 11104 4157 11098 4152 11098
4149 11123 4177 11135 4181 11105
TIME...MOT...LOC 2154Z 167DEG 14KT 4159 11112
NCSpecial Weather Statement
National Weather Service Salt Lake City UT
359 PM MDT MON MAY 8 2017
UTZ007-WYZ021-082230-
Wasatch Mountains I-80 North UT-Southwest Wyoming WY-
359 PM MDT MON MAY 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICH...NORTHERN
SUMMIT AND NORTHWESTERN UINTA COUNTIES UNTIL 430 PM MDT...
At 358 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm near Evanston...moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible.
Locations impacted include...
Evanston and Almy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4158 11104 4157 11054 4121 11092 4129 11120
4169 11106
TIME...MOT...LOC 2158Z 213DEG 28KT 4133 11096
NCThe Salt Lake City radar (KMTX), 118 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
1 hail. Local standard time, as filed.
Nickel-sized hail was reported along Interstate 80 near the Utah/Wyoming border.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702495.